Hail, Santa Cruz
- When
- March 10, 10:30 PM PST to 10:38 PM PST
- Where
- Santa Cruz County, Live Oak
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.983, -121.967
A severe thunderstorm brought 3/4" hail to Live Oak in Santa Cruz County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
A severe thunderstorm brought 3/4" hail to Live Oak in Santa Cruz County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 10, 8:15 PM PST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
815 PM PST FRI MAR 10 2006
.DISCUSSION...VERY COLD UNSTABLE AIR REMAINS OVER THE DISTRICT. THE
OAK RAOB WAS AN INTERESTING STUDY THIS EVE. IT INDICATED A TOTAL
TOTALS INDEX OF 59...VERY HIGH FOR THIS AREA...AND A LIFTED INDEX OF
MINUS 1.8 WHICH IS VERY UNSTABLE FOR THIS AREA. IT ALSO GAVE A MAX
HAILSIZE OF 1.1 INCHES AND A CONVECTIVE TEMP OF ONLY 46 DEG F.
THESE ARE ALL UNUSUALLY VOLATILE CONDITIONS FOR OUR REGION AND SURE
ENOUGH THE TSTMS ARE POPPING AND HAIL HAS BEEN WIDESPREAD WITH THE
STORMS. ONE ANTI-SEVERE WX ELEMENT OF THE SOUNDING WAS ALMOST
CONSTANT WESTERLY WINDS OF 20-30 KNOTS FROM 5 THSD MSL UP TO 25 THSD.
A STRONG SEVERE WX SOUNDING WOULD HAVE WINDS VEERING WITH HEIGHT...
THAT IS SHIFTING IN A CLOCKWISE DIRECTION.
THIS SOUNDING INDICATES RAPIDLY MOVING STORMS PRODUCING BRIEF
HEAVY RAIN...HAIL...AND SNOW AND THATS WHAT WE HAVE BEEN GETTING.
HAIL WAS REPORTED AROUND 7 PM IN PACIFICA AND IT WAS INTENSE ENOUGH
IN THE SOUTHWESTERN PART OF SAN FRANCISCO TO COVER STREETS IN THE
WEST PORTAL NEIGHBORHOOD. EARLIER TNGT ANOTHER LINE OF STORMS
PRODUCED HAIL IN NAPA AND A THUNDERSNOWSHOWER IN PETALUMA. SNOW HAS
BEEN WIDESPREAD IN THE AREA HILLS ALL DAY WITH PROBLEMS ON MANY
ROADS...HIGHWAY 17 BETWEEN SANTA CRUZ AND SAN JOSE WAS CLOSED FOR A
TIME AROUND MIDDAY.
THESE VOLATILE CONDITIONS WILL CONTINUE TNGT AND PROBABLY THRU SAT
NIGHT AS THE LARGE...COLD UPPER TROF OVER OUR DISTRICT WILL MOVE
VERY SLOWLY EWD THIS WEEKEND. THERE ARE MULTIPLE VORTMAXES WITHIN
THE TROF. THE CLOSEST ONE IS NEAR POINT ARENA AND ITS PROBABLY
ENHANCING THE SHOWERS MOVING ASHORE IN OUR DISTRICT. OTHER
VORTMAXES LIE UPSTREAM OVER AND OFFSHORE OF THE PACIFIC NW AND
THEY WILL BE SENDING IMPULSES OF ENERGY THRU THE DISTRICT THIS
WEEKEND. THE ETA INDICATES THE LAST OF THESE VORTCENTERS WILL TRACK
THRU THE BAY AREA LATE SAT NIGHT/EARLY SUN MRNG...ACCOMPANIED BY A
STRONG JETMAX...SO SHOWERS SHOULD BE FAIRLY WIDESPREAD UNTIL THEN.
ON SUN THE TROF WILL FINALLY MOVE EWD OUT OF THE DISTRICT AND WE
WILL SEE DRIER WX SUN NIGHT/MON...BUT THEN ANOTHER SYSTEM WILL MOVE
ONSHORE MON NIGHT WITH MORE RAIN...HEAVIEST IN THE N BAY. THE
MODELS ARE NOW IN GOOD AGREEMENT ON THIS FEATURE. THIS WILL BE A
WARMER STORM THAN THE CURRENT ONE WITH SNOW LEVELS AROUND 3-4 THSD
FEET INSTEAD OF 1 THSD OR LOWER AS IS THE CASE NOW. THE GFS GIVES
US A BREAK IN THE WX NEXT WED AND THU BUT THEN BRINGS IN ANOTHER
STORM THU NIGHT/FRI...AND THE EURO IS IN GOOD AGREEMENT WITH THIS
FORECAST. IT WILL BE A LONG TIME BEFORE OUR DISTRICT SEES A SETTLED
WX PATTERN.
&&
.AVIATION...WE CONTINUE TO MONITOR RADAR AND SATELLITE WHICH SHOWS
ADDITIONAL SHOWERS AND STORMS DEVELOPING NEAR KOAK AND BACK TO THE
WEST OUT BY THE FARALLON ISLANDS. MORE SHOWERS WERE FOUND AROUND
GILROY. USUALLY THE DEVELOPMENT OF THESE PULSE TYPE THUNDERSTORMS
RESULTS IN DISRUPTING THE WINDS NEAR THE SURFACE...WHICH IS HAPPENING
THIS EVENING. SURFACE PRESSURES CONTINUE TO FALL TO THE NORTH
FAVORING SE-SW SURFACE WINDS OVER INLAND AREAS...BUT INSTEAD WINDS
ARE OFTEN COMING IN VARIABLE WITH GUSTS TO ABOUT 15 KTS AS THE
SHOWERS AND STORMS MOVE BY. PER SOUNDING FORECASTS FOR TONIGHT
AVERAGE WINDS FROM 0-6 KM IS ABOUT 20 KTS. THE STORMS ARE TILTING A
BIT SO THE MAIN THING TO MONITOR IS HAIL SIZE. CONDITIONS WILL
CONTINUE TO FALL IN VFR/MVFR RANGE BUT A PASSING SHOWER OR
THUNDERSTORM MAY BRIEFLY LOWER CEILINGS OR VISIBILITIES TO IFR.
FREEZING LEVELS WILL CONTINUE VERY LOW TONIGHT AND SATURDAY. THE 00Z
OAKLAND SOUNDING SHOWED THE FREEZING LEVEL AT 2610 FEET
&&
.MARINE...BUOY DATA SHOWS THE SEAS REACHING UP TO 18 FEET WITH SWELL
PERIODS STARTING TO INCREASE TO ABOUT 17 SECONDS NORTH OF HALF MOON
BAY. THE HIGH SURF WARNING CONTINUES OVERNIGHT THROUGH NOON SATURDAY.
IT COVERS ALL THE COASTAL WATERS INCLUDING MONTEREY BAY. THE LATEST
WAVEWATCH MODEL RUN TAKES THE CORE OF HIGHEST SWELL...20-24 FEET...
JUST WEST OF THE COAST OVERNIGHT. HOWEVER WE WILL STILL SEE SWELL UP
OVER 15 FEET AND POSSIBLY AS HIGH AS 20 FEET AT TIMES OVERNIGHT...SO
THIS REMAINS A DANGEROUS SITUATION.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT THRU SAT...SNOW ADVISORY ABOVE 1000 FEET.
.TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS...MRY BAY
AND SFO BAR.
.TNGT THRU SAT....HIGH SURF WARNING ENTIRE COAST FROM SONOMA CNTY
TO MONTEREY COUNTY.
PUBLIC FORECAST: STROBIN
MARINE/AVIATION: CANEPA
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST FRI MAR 10 2006 CAZ006-505-506-508>510-513>516-111400- BIG SUR COAST- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE- EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST- SANTA CLARA VALLEY INCLUDING SAN JOSE- MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- 600 AM PST FRI MAR 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY LOCATIONS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS. .DAY ONE...TODAY A HIGH SURF WARNING WILL BE IN EFFECT FOR ALL COASTAL AREAS UNTIL NOON SATURDAY. NORTHWEST SWELL AS HIGH AS 18 TO 22 FEET IS EXPECTED TO DEVELOP...CREATING HAZARDOUS CONDITIONS ALONG THE SHORELINE. * SEE SFOCFWMTR - WHUS46 KMTR FOR DETAILS * BELOW NORMAL TEMPERATURES ALONG WITH SHOWERS AND SNOW SHOWERS IN THE HILLS WILL CONTINUE TODAY ALONG WITH THE SCATTERED THUNDERSTORMS. SNOW MAY BRIEFLY FALL AT VERY LOW SNOW LEVELS...DOWN TO 500 FEET BUT WITH LITTLE OR NO ACCUMULATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS...ISOLATED THUNDERSTORMS AND BELOW NORMAL TEMPERATURES WILL CONTINUE SATURDAY AND SUNDAY. A BRIEF DRY PERIOD IS POSSIBLE MONDAY BEFORE ANOTHER CHANCE OF RAIN MONDAY NIGHT THROUGH THURSDAY. THE STORMS NEXT WEEK WILL BE WARMER WITH MUCH HIGHER SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ507-511-512-517-518-111400- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS- EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS- 600 AM PST FRI MAR 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ABOVE 1000 FEET IN THE SAN FRANCISCO AND MONTEREY BAY AREAS. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT FOR THE HILLS ABOVE 1000 FEET UNTIL 4 PM TODAY. VERY COLD AIR MOVING INTO THE REGION WILL PRODUCE SNOW SHOWERS AT ELEVATIONS AS LOW AS 1000 FEET. AN INCH OR TWO COULD FALL AT THAT LEVEL WITH SEVERAL INCHES POSSIBLE ABOVE 2000 FEET. ROADS IN THE HILLS WILL BECOME ICY AND SLUSHY AT TIMES TODAY. TRAVEL WILL BE HAZARDOUS AND DIFFICULT AT TIMES. * SEE WWUS46 KMTR - SFOWSWMTR - FOR DETAILS * .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS...ISOLATED THUNDERSTORMS AND BELOW NORMAL TEMPERATURES WILL CONTINUE SATURDAY AND SUNDAY. A BRIEF DRY PERIOD IS POSSIBLE MONDAY BEFORE ANOTHER CHANCE OF RAIN MONDAY NIGHT THROUGH THURSDAY. THE STORMS NEXT WEEK WILL BE WARMER WITH MUCH HIGHER SNOW LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The San Francisco radar (KMUX), 20 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496266.